Evidence Defines Nursing Implications for Combination Cancer Treatment Side Effects

February 08, 2022

Immune checkpoint inhibitors (ICIs) enhance immune response against foreign antigens, such as cancer, by manipulating checkpoints that have stopped the body from fighting them. In doing so, they also increase risk of the immune system attacking healthy cells and producing inflammatory side effects, resulting in immune-related adverse events (irAEs).

Marianne Davies
Marianne Davies, DNP, ACNP, AOCNP®, FAAN, is an oncology nurse practitioner at Yale-New Haven Smilow Cancer Hospital in New Haven, CT, and an associate professor at Yale School of Nursing in West Haven, CT.

As a nurse scientist, I’ve participated in and collaborated with interprofessional panels to develop management guidelines for irAEs. Initially, we formed them based on expert consensus extrapolated from patients with autoimmune disease. However, results from ongoing research into ICI irAEs are defining the guidelines’ latest updates.

My research and clinical experiences have contributed to management guidelines for the following ICI irAEs:

Our studies support the understanding that ICI side effects present differently than those from radiation, cytotoxic chemotherapy, and other treatments they may be combined with. ICI irAEs typically occur after weeks of therapy, although some develop after one to two cycles, months of therapy, or discontinuation of therapy.

I’ve found that managing side effects and irAEs for patients on combination therapies can be challenging because of the variety of combination options and disease types, and the landscape is always changing with the expansion of approvals. An important implication for oncology nurses when caring for patients receiving combination treatments is to educate them about all possible side effects and presenting symptoms and the importance of contacting their care team immediately with all new or progressing symptoms. Patients should also understand the mechanism of action of the drugs involved in combination therapies.

Based on the evidence, I advise nurses to:

Nurses are at the forefront of patient evaluation and must understand ICIs’ mechanism of actions, side effects, presenting signs and symptoms, assessment parameters, and management. Education and access to the tools and algorithms enables nurses to monitor, track, document, assess, and provide safe care.


Copyright © 2022 by the Oncology Nursing Society. User has permission to print one copy for personal or unit-based educational use. Contact pubpermissions@ons.org for quantity reprints.